Colorado, 2008

Lightning Strike in Colorado, July 3, 2008

July 3, 2008 · NWS PUB · 1 event in 1 county or zone

A boy was struck and killed by lightning near a youth camp in Custer County. He was riding a bicycle with others.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A boy was struck and killed by lightning near a youth camp in Custer County. He was riding a bicycle with others.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 1:37 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 1:37 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT THU JUL 3 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...THE MAIN CHALLENGE IS THE AMOUNT AND STRENGTH OF CONVECTION ON
THE PLAINS...THE PALMER DIVIDE AND THE EASTERN MOUNTAINS...

.CURRENTLY... DAYTIME CONVECTION WITH A WEAKENING CAP ALONG THE I 25
CORRIDOR MAKES SCATTERED THUNDERSTORMS LIKELY. EVEN THOUGH THERE IS
WEAK SHEAR...THERE IS PLENTY OF CAPE AND DECREASING CINS TO ALLOW
FOR THE POSSIBILITY OF SEVERE WEATHER. WITH UPSLOPE SURFACE FLOW AND
A WEAK SYNOPTIC SYSTEM...THERE SEEMS TO BE NOT ENOUGH INHIBITION TO
STOP THE SUMMERTIME CONVECTION. SINCE THERE IS NO SYNOPTIC FORCING
THE CONVECTION WILL BE CONTAINED TO THE PALMER DIVIDE...THE EASTERN
SLOPED MOUNTAINS ESPECIALLY THE SOUTH EASTERN RANGES...AND PERHAPS
ALONG A BOUNDARY IN THE SOUTHERN EASTERN PLAINS.

.TONIGHT AND TOMORROW...THE CONVECTION SHOULD CONTINUE INTO THE
EARLY EVENING HOURS. THIS WILL END AROUND 6Z...SO I KEPT POPS UP
ACCORDINGLY. THE CONVECTION SHOULD THEN DISSIPATE AND THE EVENING
LOOKS TO BE FAIRLY QUIET. THE NAM AND GFS ARE VERY SIMILAR IN THEIR
DEW POINTS...AND THE ADJUSTED MET SEEMED TO HAVE A HANDLE ON THE
WINDS. NOT LOOKING FOR ANY MAJOR GUSTS AS A RIDGE WILL CONTINUE TO
BUILD OVER THE AREA TOMORROW. THE TEMPERATURES WILL INCREASE WITH
THE SOUTHERN I 25 CORRIDOR AND THE EASTERN PLAINS BEING IN THE 90S.
WITH THE RIDGE ENTRENCHED THE ONLY CHANCE FOR POPS TOMORROW AFTERNOON
WILL BE IN THE MOUNTAINS...ALONG THE PALMER DIVIDE AND STRETCHING
ACROSS THE SOUTHERN EASTERN PLAINS.

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

WITH RIDGE AXIS OVERHEAD FRIDAY NIGHT...WOULD EXPECT SPARSE
DAYTIME CONVECTION TO END QUICKLY IN THE EVENING...WITH MOST AREAS
CLEARING BY MIDNIGHT. UPPER RIDGE GETS FLATTENED SLIGHTLY
SATURDAY...AS FIRST IN A SERIES OF WEAK SHORT WAVES EJECTS INTO
THE PLAINS SATURDAY EVENING. MOISTURE STILL LOOKS RATHER LIMITED
DURING THE DAY...BUT WITH INCREASED UPWARD MOTION THERE SHOULD BE
ENOUGH RESIDUAL MOISTURE/INSTABILITY FOR SLIGHTLY BETTER COVERAGE
OF TSRA IN THE AFTERNOON. COULD SEE CONVECTION LINGER INTO
SATURDAY EVENING OVER THE EAST...AS INITIAL WEAK NORTHERLY SURGE
ADVECTS SOME HIGHER DEWPOINTS TOWARD THE MOUNTAINS. MOISTURE AND
UPSLOPE DEEPEN OVER THE EAST ON SUNDAY...AND WITH FAIRLY STRONG
TROUGH MOVING ACROSS THE STATE IN THE AFTERNOON...WOULD EXPECT A
CONTINUED UPTURN IN CONVECTION OVER THE EASTERN MOUNTAINS AND
PLAINS. NUDGED UP POPS AND LOWERED MAX TEMPS SLIGHTLY SUNDAY
AFTERNOON. NICE UPSLOPE AND MOISTURE OVER THE EAST AGAIN
MONDAY...BUT AREA MAY BE ON THE BACK SIDE OF THE UPPER WAVE...WITH
WEAK SUBSIDENCE LIMITING CONVECTION. SUBTLE DIFFERENCES BETWEEN
THE GFS AND ECMWF REGARDING POSITION OF UPPER RIDGE LEAD TO SOME
UNCERTAINTY IN CONVECTIVE CHANCES FOR THE TUE-THU FORECAST...WITH
EUROPEAN SOLUTION SLIGHTLY COOLER/MOISTER THAN THE GFS...AS THE
UPPER RIDGE IN THE EURO REMAINS JUST WEST OF THE AREA. GFS LOOKS
HOTTER AND DRIER...THOUGH WEAK UPPER TROPOSPHERIC LOW COULD PLAY
A ROLE IN ENHANCING/SUPPRESSING CONVECTION AS IT WANDERS AROUND
TRAPPED UNDER THE RIDGE. WENT WITH THE GENERIC SUMMERTIME
FORECAST OF HOT TEMPS AND SLIGHT CHANCES FOR PRECIP...PRETTY
STANDARD FOR EARLY JULY. --ETP

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA WITH VFR TO MVFR CIGS POSSIBLE WITH THUNDERSTORMS ALONG
WITH HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH...AND
LOCALLY HEAVY RAINFALL.  THE AREA WITH THE GREATEST LIKELIHOOD FOR
STRONG TO SEVERE THUNDERSTORM WILL BE ALONG THE EASTERN SLOPES OF
THE SOUTHEAST MOUNTAINS...INCLUDING THE KCOS TAF SITE.
THUNDERSTORMS WILL DIMINISH AFTER 06Z WITH GRADUALLY CLEARING
SKIES.  NOT EXPECTED MUCH STRATUS REDEVELOPMENT FOR THE TAF
SITES...THOUGH COULD SEE SOME PATCHY MVFR STRATUS REDEVELOP NEAR THE
COLORADO KANSAS BORDER.  ISOLATED AFTN THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON FRIDAY.  LOW LEVEL MOISTURE WILL DECREASE ON
FRIDAY THOUGH ENOUGH RESIDUAL MOISTURE WILL LINGER FOR ISOLATED
THUNDERSTORMS.  ERRATIC GUSTY WINDS WILL BE POSSIBLE NEAR
THUNDERSTORMS ALONG WITH LIGHT RAINFALL.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/10
Hazardous weather outlook, Jul 3, 5:34 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MDT THU JUL 3 2008

COZ058>089-093>099-041245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY MOVE SLOWLY...AND
PRODUCE LOCALLY HEAVY RAINFALL. OVER THE EASTERN MOUNTAINS AND
INTERSTATE 25 CORRIDOR...A FEW STORMS MAY BECOME SEVERE WITH HAIL
AROUND 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ON FRIDAY...MAINLY
OVER THE HIGHER TERRAIN.

THERE WILL BE A GREATER CHANCE FOR STORMS SATURDAY AND SUNDAY AS
A COUPLE OF WEAK DISTURBANCES MOVE THROUGH THE NORTHERN ROCKIES.
OVER THE EASTERN PLAINS...A COUPLE OF THESE STORMS COULD BE ON THE
STRONG SIDE...WITH THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS
IN ADDITION TO THE LIGHTNING THREAT. THE CHANCE FOR ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 3, 2:09 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             7 NNW WOODLAND PARK     39.09N 105.10W
07/03/2008  M2.50 INCH       TELLER             CO   PARK/FOREST SRVC

            STARTED AT 301 PM AND ON GOING.

&&

JCERU
Local storm report, Jul 3, 2:18 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             7 NNE SILVER CLIFF      38.23N 105.33W
07/03/2008  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Jul 3, 2:34 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             7 NNW WOODLAND PARK     39.09N 105.10W
07/03/2008  M1.25 INCH       TELLER             CO   PUBLIC

&&

TMAGNUSO
Local storm report, Jul 3, 3:03 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             6 SE TEXAS CREEK        38.34N 105.50W
07/03/2008  M0.88 INCH       FREMONT            CO   TRAINED SPOTTER

            1 INCH DEPTH ON THE GROUND. STARTED AT 350 PM.

&&

JCERU
Local storm report, Jul 3, 3:13 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 SSW WETMORE           38.18N 105.10W
07/03/2008  M0.75 INCH       CUSTER             CO   PUBLIC

&&

MN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Custer

When
July 3, 3:42 PM MST
Where
Custer County, 5.32 mi NNE of Rosita
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.172, -105.294

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Custer2008-07-0316MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123928.